Alert archive / Illinois / Tornado Warnings in 1998

Tornado Warning 48, NWS Paducah, KY

June 12, 1998Wabash County, Illinois; Gibson County, Indiana

NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 8:14 PM CDT for Wabash County, Illinois; Gibson County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 8:14 PM CDT (01:14 UTC)
Expired
Jun 12, 1998, 9:00 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Wabash County, IL, Gibson County, IN

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:29 PM CDTThunderstorm WindPrinceton, INVery damaging thunderstorm winds in excess of 70 MPH affected a narrow swath of Gibson County from near Princeton to Oakland City. Two trailers were destroyed, numerous trees were downed, and 40 to 50 homes were damaged. About 90 percent of the town of Princet

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WFUS1 KPAH 130113 RRA
TORPAH
ILC185-INC051-130200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
814 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  WABASH COUNTY IN SOUTHERN ILLINOIS
  GIBSON COUNTY IN SOUTHWESTERN INDIANA

* UNTIL 900 PM CDT

* AT 810 PM CDT...STORM SPOTTERS INDICATED A TORNADO 30 NORTHWEST OF
  EVANSVILLE...MOVING SOUTHEAST 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  PATOKA BY 830 PM

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.


MJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 1:15 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI JUN 12 1998

MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT
INCLUDING FRONTAL PROGRESS.

CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND
INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED
H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z.

NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP
SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN
KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY.

BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM
DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA.  COLD FRONT
FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE
MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS.  MODEL GRIDDED
DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH
AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z.
THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH
INCREASING CHANCES NE TOWARD SOUTHWEST IN.  EXPECT THUNDERSTORMS TO
BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER.

MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR.

RLS

In the hours before

Special weather statement, Jun 12, 3:10 PM CDT, 5 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT FRI JUN 12 1998

...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS
AFTERNOON AND TONIGHT.

THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM
CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE
KENTUCKY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS
OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW
MADRID LINE.

TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE
REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN
THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE
FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL
MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH
POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS
EVENING AND OVERNIGHT.

WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A
BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA...
PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS
SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE
SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS.  A FEW OF THESE
SUPERCELLS COULD BECOME TORNADIC.

STORMS WILL MOVE TO THE EAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER
SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY.

SHANKLIN
Special weather statement, Jun 12, 3:10 PM CDT, 5 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT FRI JUN 12 1998

...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST
INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS
AFTERNOON AND TONIGHT.

THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM
CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE
KENTUCKY.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS
OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW
MADRID LINE.

TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE
REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN
THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE
FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL
MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT.
SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH
POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS
EVENING AND OVERNIGHT.

WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A
BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA...
PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS
SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE
SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS.  A FEW OF THESE
SUPERCELLS COULD BECOME TORNADIC.

STORMS WILL MOVE TO THE EAST AT 35 MPH.

SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER
SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY.

SHANKLIN
Local storm report, Jun 12, 7:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    CAMPBELL HILL             IL   1 INCH HAIL
06/12/98   JACKSON                        MARBLE TO QUARTER SIZED
                                          HAIL. RELAYED BY JACKSON
                                          CO EMA.

0705 PM    WILLISVILLE               IL   .75 INCH HAIL
06/12/98   PERRY                          DIME SIZED HAIL. REPORTED
                                          BY SKYWARN SPOTTER.
Local storm report, Jun 12, 7:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    DE SOTO                   IL   .5 INCH HAIL
06/12/98   JACKSON                        MARBLE SIZED HAIL. RELAYED
                                          BY JACKSON CO EMA.

0740 PM    CISNE                     IL   WIND DAMAGE
06/12/98   WAYNE                          TREES DOWN 4E CISNE.
                                          REPORTED BY WAYNE CO ESDA.

0740 PM    DE SOTO                   IL   1 INCH HAIL
06/12/98   JACKSON                        QUARTER SIZED HAIL
                                          COVERING THE GROUND.
                                          REPORTED BY SPOTTERS.
Special weather statement, Jun 12, 7:55 PM CDT, 19 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ004>022-MOZ076-086-087-
130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
755 PM CDT FRI JUN 12 1998

...TORNADO WATCHES REMAIN IN EFFECT...MAINLY NORTH OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO MADISONVILLE KENTUCKY...

A SEVERE THUNDERSTORM WITH TORNADIC POTENTIAL WAS IN THE MARION
CARBONDALE AREA OF SOUTHERN ILLINOIS AT 730 PM. OTHER SEVERE STORMS
WERE LOCATED JUST NORTH OF A LINE FROM MOUNT VERNON TO MT. CARMEL
ILLINOIS. ALL STORMS WERE MOVING EAST SOUTHEAST AT 35 MPH.

HAIL THE SIZE OF QUARTERS...DAMAGING WINDS TO 60 MPH...AND FUNNEL
CLOUDS HAVE BEEN REPORTED WITH THESE STORMS DURING THE PAST FEW HOURS.

A TORNADO WATCH CONTINUES UNTIL 900 PM ALONG AND NORTH OF A LINE FROM
CAPE GIRARDEAU MISSOURI TO SHAWNEETOWN ILLINOIS. ANOTHER TORNADO WATCH
FOR SOUTHWEST INDIANA AND PARTS OF WESTERN KENTUCKY IS IN EFFECT UNTIL
MIDNIGHT. IN KENTUCKY...THE WATCH IS MAINLY NORTH OF A MARION KENTUCKY
TO CENTRAL CITY LINE.

IF A TORNADO WARNING IS ISSUED FOR YOUR AREA OR YOU SUSPECT DAMAGING
WINDS ARE APPROACHING...TAKE COVER IN A BASEMENT IF AVAILABLE. IF ONE
IS NOT AVAILABLE...GO TO THE SMALLEST ROOM ON THE LOWEST FLOOR.

YORK
Local storm report, Jun 12, 8:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    MARION WLLMSON CO ARPT    IL   TORNADO
06/12/98   WILLIAMSON                     ILLINOIS STATE POLICE
                                          REPORTED A TORNADO ON OR
                                          NEAR THE GROUND AT
                                          HIGHWAYS 13 AND 148

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:30 PM CDTSevere Thunderstorm WarningPAHWayne60 min
Jun 12, 7:42 PM CDTTornado WarningPAHWilliamson48 min
Jun 12, 7:57 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash63 min
Jun 12, 8:28 PM CDTTornado WarningPAHWhite47 min
Jun 12, 8:31 PM CDTTornado WarningPAHSaline44 min
Jun 12, 8:31 PM CDTTornado WarningPAHSaline49 min
Jun 12, 8:47 PM CDTSevere Thunderstorm WarningPAHUnion43 min
Jun 12, 9:11 PM CDTSevere Thunderstorm WarningPAHWilliamson49 min
Jun 12, 9:27 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski48 min
Jun 12, 9:41 PM CDTSevere Thunderstorm WarningPAHGallatin49 min
Jun 12, 10:02 PM CDTSevere Thunderstorm WarningPAHMassac58 min
Jun 12, 8:35 PM CDTSevere Thunderstorm WarningPAHPike55 min
Jun 12, 8:40 PM CDTTornado WarningPAHPike35 min
Jun 12, 8:43 PM CDTSevere Thunderstorm WarningPAHVanderburgh, Warrick62 min
Jun 12, 9:00 PM CDTSevere Thunderstorm WarningPAHSpencer60 min

Nearby

Tornado Warnings in Illinois, 1998Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.